HOUSTON A novel study found that the use of Herceptin in advanced breast cancer patients led to a higher incidence of cardiac toxicity − nearly 28 percent of patients treated with Herceptin , which no clinical trial has yet reported;The silver lining is that much of the damage to the heart can be remedied with treatment.
The study, published online August 14 in the Journal of Clinical Oncology, concludes that use of Herceptin in patients with metastatic breast cancer "is an acceptable risk," says the study's lead author, Francisco J. Esteva, M.D., Ph.D., an associate professor in the Department of Breast Medical Oncology at The University of Texas M. D. Anderson Cancer Center.
Herceptin, also known as trastuzumab, was approved for use in 1998 for women whose advanced breast cancer is HER2-positive. Approximately 30 percent of metastatic breast cancer cells produce an excess amount of the HER2 growth protein on their surface, which makes the cancer more aggressive. Herceptin is a monoclonal antibody that latches on to these proteins and inhibits tumor growth. Other clinical trials testing Herceptin in combination with chemotherapy have found that between 10-26 percent of patients experienced cardiac toxicity, depending on the treatment protocol. That led to an FDA warning in 2003 that Herceptin use can result in congestive heart failure, leading to inability to pump enough blood throughout the body, or dysfunction in the heart's ventricle chamber, which pumps blood out of the heart.
The study followed 173 patients with metastatic breast cancer treated at M. D. Anderson. Patients were enrolled in the study after one year of Herceptin use, and were given a "baseline" cardiac assessment along with regular cardiac check-ups during the study. After a median follow-up period of more than 32 months, the research team found that 49 patients (28 percent) experienced a "cardiac event." Of these, 46 patients experienced cardiac toxicity potentially associated with heart failure, and three patients experienced an asymptomatic, but significant, decrease in ventricle function. The majority of these patients (31) experienced cardiac toxicity while being treated with Herceptin alone (after prior Herceptin and chemotherapy), and the other 18 were being treated with a combination of Herceptin and chemotherapy. There was one cardiac-related death.
All but three patients improved cardiac function by discontinuing Herceptin and using such cardiac treatments as beta-blockers and ACE inhibitors. After repairing the damage, patients could then resume Herceptin treatment, Esteva says.
"The drug substantially prolongs survival, and while we found substantial cardiac toxicity, we also discovered that this side effect can be successfully treated, which was not clearly known before this study," says Esteva. "If the cardiac side effects of Herceptin treatment can be managed, the drug is safe to use."
The researchers do not know why treatment with Herceptin and/or chemotherapy can cause cardiac toxicity, but Esteva notes that some animal studies have shown that HER2 proteins play an important role in the development of cardiac cells, so the treatment may affect their normal functioning. They also cannot say whether all the toxicity seen in this study is a product of Herceptin use, given that many of the patients had prior treatment with certain chemotherapy drugs known to affect the heart, and some had other illnesses, such as diabetes, that can affect cardiac function.
Esteva stressed that advanced breast cancer patients should receive a "baseline" cardiac assessment before the drug is used, and then follow-up care by a cardiologist. He pointed out that these results do not apply to use of the drug in patients with early-stage disease. "Cardiac toxicity may represent a major concern for such patients," he says, and they were not included in this study. "This is an accurate representation of clinical practice in that patients have other important comorbidities placing them at risk for cardiotoxicity," Esteva says. "It shows the need for good cardiac care for advanced breast cancer patients."
Source : Eureka Alert